Alert archive / Maine / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 4, NWS Caribou, ME

May 25, 2016Aroostook County, Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at May 25, 2016, 5:00 PM EDT for Aroostook County, Penobscot County, Maine. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2016, 5:00 PM EDT (21:00 UTC)
Expired
May 25, 2016, 5:30 PM EDT
In force
30 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Aroostook County, ME, Penobscot County, ME

The radar

The Caribou radar (KCBW), 61 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 9.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2016-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

253 
WUUS51 KCAR 252100
SVRCAR
MEC003-019-252130-
/O.NEW.KCAR.SV.W.0004.160525T2100Z-160525T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
500 PM EDT WED MAY 25 2016

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
  NORTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...

* UNTIL 530 PM EDT

* AT 459 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOOSEHORN
  CROSSING...OR 23 MILES NORTHWEST OF PATTEN...MOVING EAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  SMYRNA...OXBOW...DUDLEY TOWNSHIP...MERRILL...SAINT CROIX...WEBBERTOWN...
  GRAND LAKE SEBOEIS AND MORO PLANTATION.

THIS INCLUDES STATE HIGHWAY 11 NEAR KNOWLES CORNER.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4626 6876 4639 6874 4641 6812 4615 6815
TIME...MOT...LOC 2059Z 274DEG 32KT 4631 6865 

HAIL...1.00IN
WIND...<50MPH
 
$$

KREDENSOR
2 follow-up statements
080 
WWUS51 KCAR 252118
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
518 PM EDT WED MAY 25 2016

MEC003-019-252130-
/O.CON.KCAR.SV.W.0004.000000T0000Z-160525T2130Z/
AROOSTOOK ME-PENOBSCOT ME-
518 PM EDT WED MAY 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHEASTERN AROOSTOOK AND NORTHERN PENOBSCOT COUNTIES...

AT 517 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
OXBOW...OR 21 MILES NORTH OF PATTEN...MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
MERRILL...WEBBERTOWN...SAINT CROIX AND MORO PLANTATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4623 6860 4637 6857 4638 6817 4616 6820
TIME...MOT...LOC 2117Z 277DEG 26KT 4630 6848 

HAIL...1.00IN
WIND...<50MPH
 
$$

KREDENSOR
613 
WWUS51 KCAR 252135
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
535 PM EDT WED MAY 25 2016

MEC003-019-252144-
/O.EXP.KCAR.SV.W.0004.000000T0000Z-160525T2130Z/
AROOSTOOK ME-PENOBSCOT ME-
535 PM EDT WED MAY 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AROOSTOOK AND
NORTHERN PENOBSCOT COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4623 6860 4637 6857 4638 6817 4616 6820
TIME...MOT...LOC 2133Z 274DEG 32KT 4630 6848 

$$

KREDENSOR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:27 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 25, 3:27 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
327 PM EDT WED MAY 25 2016

.SYNOPSIS...
A cold front will cross the region this evening. High pressure
builds tonight into Thursday. A warm front will lift north across
the area Friday and a cold front moves through Saturday morning.

&&

.NEAR TERM /THROUGH THURSDAY/...
A shortwave upper trough and associated cold front will cross the
area late this afternoon into the early evening. The timing of
the frontal passage coincides well with max daytime heating and
destabilization. Surface-based CAPE will reach values of 1000 to
2000 J/kg ahead of the front with decent low level lapse rates and
diffluence aloft.. The LFQ of an upper jet entering Maine at this
time is also enhancing activity. All of this will support max CB
tops to 35k ft and the potential for some heavy downpours with
PWATs up to 1.5 inches and back building cells ahead of the front.
Still expect a narrow sliver of dew points nearing 60F just ahead
of the front. The low freezing levels...but relatively skinny CAPE
could generate up to quarter-sized hail. Shear is unimpressive. An
inverted V and decent lapse rates could produce locally strong
wind gusts with the strongest cells as they collapse. The primary
threat will be in the northern half of the forecast area. Much of
Washington and Hancock counties will be affected by the
stabilizing onshore flow and northward spread of fog and stratus
this evening until the front passes. Precipitation will end later
this evening with total QPF ranging from a half inch in northeast
Aroostook County to less than a tenth of an inch for Bangor and
Down East.

After frontal passage, clearing will move into the western
portions of the forecast area with weak cold air advection. Lows
tonight will drop into the mid to upper 40s north and low to mid
50s for Bangor and interior Down East. The onshore flow near the
coast will lower temperatures to the upper 40s. Clouds will tend
to linger along the eastern border of the state tonight into
Thursday with a moist H925-H850 layer. The combination of the
offshore flow...weak cold air advection and increased sunshine
will lift Thursday's highs to the upper 70s to near 80F for Bangor
and the Down East region. It will be significantly warmer along
the coast with the offshore flow.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
1025MB sfc high will be making a last ditch effort to hold on acrs
ern Maine at the start of the short term.  Sfc winds veer around to
the southeast arnd midnight. Wk s/wv traversing nrn periphery of upr
lvl ridge wl lkly result in sfc low south of James Bay by 06z Fri.
Overrunning expected late Thur night ahd of approaching wmfnt
leading to showers working in fm the west aft 06z.

Wmfnt wl mv thru on Fri leading to sctd showers mainly acrs nrn
zones in area of maximum convergence. Skies wl lkly be mocldy which
wl lead to temps near normal ovr the area in the 60s. Isold thunder
possible Fri aftn/evng in area of elevated instability.

Cdfnt wl lkly go thru sometime Sat mrng per GFS, EC and CMC with
Nam being about 6 hrs too fast. Depending on timing of fropa may
need to add in thunder for srn zones Sat aftn but models diverge
by this point. Timing of cdfnt wl also play big role in max temps
for Sat.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Expect mainly unsettled weather through next week. High pressure
will bring a brief period of dry weather on Sunday, but there will
be waves of showers and possible thunderstorms each day thereafter
as shortwaves trek through the zonal flow aloft. The long range
guidance differs on the handling of these waves and their
associated precipitation especially timing and placement. The
result is at least a slight chance of showers every day through
the extended after Sunday. There may be a cold-frontal passage on
Wednesday, leading to cooler temperatures, but overall the period
looks to be mild with near to warmer-than-normal conditions.
&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: Thunderstorms up to FL350 are the primary threat into
this evening...mostly for HUL northward. These storms could
feature hail and strong gusts. Tempo IFR conditions are possible
with these storms. Chances are much less for BGR and BHB.
Otherwise, the MVFR cigs will affect terminals north of HUL this
evening into Thursday morning. All sites will be VFR by later
tomorrow morning.

SHORT TERM: VFR expected Thur afternoon and evening before
lowering to MVFR in -shra. Expect occasional MVFR conditions at
terminals in warm sector Fri into Sat. VFR Sat afternoon following
fropa into Sunday. Restrictions expected again Mon in -shra.

&&

.MARINE...
NEAR TERM: Fog is the primary concern until later tonight when a
cold front will pass the waters.

SHORT TERM: Seas and winds will remain below SCA criteria through
the period.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&

Near Term...MCW
Short Term...Farrar
Long Term...Hastings
Aviation...MCW/Farrar
Marine...MCW/Farrar
Hazardous weather outlook, May 25, 5:01 AM EDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
501 AM EDT WED MAY 25 2016

MEZ001>006-010-260915-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
501 AM EDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR
NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

...A FEW THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THIS AFTERNOON INTO THE EARLY EVENING. A FEW OF THE THUNDERSTORMS
COULD BECOME SEVERE WITH HAIL AND STRONG WIND GUSTS BEING THE MAIN
THREATS.

MONITOR THE LATEST FORECASTS ISSUED BY THE NATIONAL WEATHER
SERVICE IN CARIBOU AND LISTEN TO NOAA WEATHER RADIO OR YOUR
LOCAL MEDIA FOR THE LATEST UPDATES ON THIS SITUATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ011-015>017-029>032-260915-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
501 AM EDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...INTERIOR DOWNEAST MAINE AND NORTH
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-260915-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
501 AM EDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HEWITT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:53 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis22 min
May 25, 5:15 PM EDTSpecial Weather StatementCARAroostook2 hr

Nearby

Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.